Missouri, 2006

Hail in Missouri, April 30, 2006

April 30, 2006 · NWS MEG · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 2:59 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 30, 2:59 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT SUN APR 30 2006

.DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES STACKED
OCCLUDED LOW PRESSURE ACROSS CENTRAL IOWA WITH A NEARLY QUASI-
STATIONARY SURFACE BOUNDARY STRETCHING ACROSS THE LOWER
MISSISSIPPI VALLEY AND BI-SECTING THE MID SOUTH. WATER
VAPOR/PROFILER TRENDS SHORTWAVE ROTATING AROUND UPPER LEVEL LOW
ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY. MAIN CONCERNS THIS FORECAST
PACKAGE IS CONVECTIVE POTENTIAL ACROSS THE MID SOUTH...ESPECIALLY
THROUGH TUESDAY.

TONIGHT...QUASI-STATIONARY BOUNDARY BISECTING THE MID SOUTH JUST
EAST OF THE MISSISSIPPI RIVER AND AN UPPER LEVEL SHORTWAVE IS THE
FOCUS FOR CONVECTION ACROSS THE MID SOUTH THIS EVENING.
REGIONAL/KNQA WSR-88D RADAR SHOWS SURFACE BOUNDARY JUST BARELY
EAST OF THE RIVER LATE THIS AFTERNOON. LAPS ANALYSIS INDICATES
BETWEEN 900- 1300 J/KG SURFACE BASED CAPE...LI/S AROUND -7 TO
-8...AND STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES...PRIMARILY
WEST OF THE MISSISSIPPI RIVER. CONSEQUENTLY CONVECTION HAS DEVELOPED
ACROSS MISSOURI AND ARKANSAS LATE THIS AFTERNOON. THINK THAT
CONVECTION WILL LAST THROUGH MID EVENING...AND GRADUALLY BEGINNING
TO TAPER OFF WITH THE LOSS OF DAYTIME HEATING. FREEZING LEVELS
BELOW 10KFT AND A SOMEWHAT FAVORABLE WIND PROFILE ALOFT WILL
SUPPORT A HAIL AND WIND THREAT WITH ANY SEVERE THUNDERSTORMS. NEAR
THE SURFACE BOUNDARY ACROSS NORTHEAST ARKANSAS...MISSOURI
BOOTHEEL...AND EXTREME NORTHWEST TENNESSEE...35KTS 0-6KM BULK
SHEAR AND SOMEWHAT FAVORABLE EQUILIBRIUM LEVELS/LCLS MIGHT SUPPORT
A BRIEF BUT ISOLATED TORNADO IN THE CONVECTION.

MONDAY AND TUESDAY...NOT MUCH CHANGE EXPECTED IN THE SYNOPTIC
PATTERN ACROSS THE MID SOUTH FOR MONDAY AND TUESDAY AS INDIVIDUAL
SHORTWAVES PINWHEEL AROUND THE UPPER LEVEL LOW. MAIN FOCUS FOR
INSTABILITY DURING THIS TIME FRAME WILL BE DAYTIME HEATING WITH
SURFACE BASED CAPES APPROACHING 2000 J/KG...MODERATE TO STEEP 700-
500 MB LAYER MID LEVEL LAPSE RATES BETWEEN 6.5 TO 7.0 C/KM...AND
LI/S AROUND -7. SHORT TERM MODELS SUGGEST THAT THE PRIMARY SEVERE
WEATHER THREATS AT THIS TIME WILL BE LARGE HAIL/DAMAGING WINDS.
CURRENT THINKING MATCHES UP WELL WITH SPC DAY2/DAY3 OUTLOOK.

LONG TERM...(WEDNESDAY THROUGH SATURDAY)...LONG RANGE MODELS FEATURE
NEARLY ZONAL FLOW ACROSS THE LOWER MISSISSIPPI VALLEY AT THE
BEGINNING OF THE PERIOD. AN UPPER LEVEL LOW WILL MOVE ACROSS CANADA
EVENTUALLY ROTATING AROUND HUDSON BAY...AND DROPPING A COLD FRONT
ACROSS THE LOWER MISSISSIPPI VALLEY BY THURSDAY AND FRIDAY.
ASSOCIATED UPPER LEVEL TROUGH WILL SLIDE THROUGH AND DEPART THE
MID SOUTH ON SATURDAY.

&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Apr 30, 2:19 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT SUN APR 30 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011115-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
319 PM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE NORTHERN HALF OF
THE MID-SOUTH TONIGHT. THE SEVERE THUNDERSTORM THREAT AREA IS
GENERALLY ALONG AND NORTH OF INTERSTATE 40. THIS WOULD INCLUDE AREAS
SUCH AS MEMPHIS...JONESBORO...JACKSON AND DYERSBURG.

AN UNSTABLE ATMOSPHERE ACROSS PORTIONS OF THE MID SOUTH WILL ALLOW
SOME THUNDERSTORMS TO BECOME SEVERE THROUGH MID EVENING. THE TIME OF
GREATEST THREAT IS UNTIL 9 PM THIS EVENING. THE PRIMARY SEVERE
WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE
MID-SOUTH AREA MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. LITTLE CHANGE IN THE WEATHER PATTERN IS
ANTICIPATED THROUGH TUESDAY. AS WEAK WEATHER SYSTEMS MOVE ACROSS
THE AREA...DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS IS
POSSIBLE. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND AGAIN ON MONDAY
AND TUESDAY.

In the hours before

Special weather statement, Apr 30, 4:11 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT SUN APR 30 2006

ARZ009-302300-
CLAY AR-
511 PM CDT SUN APR 30 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES WEST OF SUCCESS AT 511 PM CDT...MOVING EAST AT 20
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF CORNING...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 5:02 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT SUN APR 30 2006

ARZ009-MOZ113-302330-
CLAY AR-DUNKLIN MO-
602 PM CDT SUN APR 30 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND DUNKLIN COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES NORTHWEST OF ST. FRANCIS AT 602 PM CDT...MOVING
NORTHEAST AT 25 MPH.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 125 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dunklin

When
April 30, 5:32 PM CST to 5:35 PM CST
Where
Dunklin County, 1 mi NW of Clarkton
Measured
1 in hail
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
36.467, -89.983

Hail, Dunklin

When
April 30, 5:45 PM CST to 5:50 PM CST
Where
Dunklin County, 4 mi E of Campbell
Measured
1.75 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -90.000

Hail, Dunklin

When
April 30, 6:20 PM CST to 6:25 PM CST
Where
Dunklin County, 1 mi S of Malden
Measured
0.88 in hail
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
36.550, -89.967

Nickel size hail was covering the ground south of Malden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502406, 5502407, 5502408.